Vitamin D Overdose

Get to Know the Symptoms of Vitamin D Overdose And its Treatment

Overdose of vitamin D can have serious health consequences. This article will give you more information on symptoms and treatment methods of this condition.
HealthHearty Staff
Last Updated: Apr 9, 2018
Vitamin D is a group of fat-soluble vitamins that are essential for calcium and phosphorus absorption in our body. It is very important for the metabolism of calcium and phosphorus and also for maintaining their normal levels in the body. It helps in making bones stronger and in the prevention of diseases like rickets, osteomalacia and rheumatoid arthritis. It is essential for proper functioning of the immune system.

Direct sunlight is the major source of vitamin D, but, it can also be obtained from milk, egg yolk, fish, liver, and cod liver oil. Although it is required in lesser amounts, it is necessary to have adequate dosage in order to prevent deficiency diseases. Excess intake of vitamin D can lead to overdose or toxicity. It is known as hypervitaminosis of vitamin D.

Overdose

As mentioned above, the daily requirement of vitamin D is very low in human beings. In case of adults, only 5 mcg (200 IU) vitamin is required, i.e., 1-10 minutes of exposure to the sun every day. However, excess intake of vitamin D for a longer period leads to overdose. Overdose occurs neither due to over exposure to sunlight nor due to consuming high amounts of vitamin-rich foods. On the contrary, it occurs when a person has a higher intake of vitamin D supplements or consumes cod liver oil in larger amounts every day. As it is a fat soluble vitamin, it does not get washed out from the body; it rather gets stored. Vitamin supplements should never be taken more than the prescribed amounts.

Signs and Symptoms

The symptoms are varied, and hence, it is difficult to identify and diagnose the condition. The following are the signs to look for.
  • Muscle weakness
  • Vomiting
  • Nausea
  • Weight loss
  • Constipation
  • Nervousness
  • General weakness
  • Irritability
  • Fatigue
  • Dehydration
Apart from these symptoms, severe side effects are observed if the levels of vitamin D increase excessively. It can lead to kidney stone or even complete renal failure. On the other hand, it increases the risk of heart diseases, high blood pressure, etc. In case of pregnant women, vitamin D overdose can lead to mental retardation in babies.

Treatment

If one experiences any of the aforementioned symptoms, he should consult the doctor immediately. If diagnosed with overdose symptoms, the person is advised to immediately restrict the intake of vitamin D through any source. The doctor will also prescribe medications to treat the symptoms of hypervitaminosis. As aforementioned, overdose usually occurs due to excess consumption of supplements; therefore, supplements are to be taken only by a medical practitioner's prescription or recommendation. It should be brought to the doctor's notice if any side effects are observed.

Vitamins should be taken only in required amounts and never in excess. One should be well aware of the consequences of overdose and prevent it from occurring.

Disclaimer: This article is for informative purposes only and does not, in any way, intend to replace the advice of a medical professional.